Alert archive / Texas / Flash Flood Warnings in 2004
Flash Flood Warning 235, NWS Austin/San Antonio, TX
NWS Austin/San Antonio, TX issued this flash flood warning at Jun 30, 2004, 8:39 AM CDT for 8 counties in Texas. It was in force for 4 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jun 30, 2004, 8:39 AM CDT (13:39 UTC)
- Expired
- Jun 30, 2004, 12:45 PM CDT
- In force
- 4 hr
- Issued by
- NWS Austin/San Antonio, TX
- Area
- Counties, with a storm outline in the text
Counties Bastrop County, TX, Caldwell County, TX, DeWitt County, TX, Fayette County, TX, Gonzales County, TX, Karnes County, TX, Lavaca County, TX, Lee County, TX
The radar
The Austin/San Antonio radar (KEWX), 75 km from the middle of the area, began a volume at 13:40 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Corpus Christi, TX (KCRP), launched 12:00Z, 1.7 hours before the alert went out and 211 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2986 J/kg
- Mixed-layer CIN
- 0 J/kg
- Mixed-layer LCL
- 553 m above ground
- 0-6 km bulk shear
- 20 kt
- 0-1 km storm-relative helicity
- 53 m²/s²
- 0-3 km storm-relative helicity
- 95 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 2.7
The text
As transmitted, in the capitals the NWS used until 2016.
000
WGUS54 KEWX 301344
FFWSAT
TXC021-055-123-149-177-255-285-287-301745-
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
839 AM CDT WED JUN 30 2004
THE NATIONAL WEATHER SERVICE IN AUSTIN SAN ANTONIO HAS ISSUED A
* FLASH FLOOD WARNING FOR THE FOLLOWING COUNTIES...
LEE
BASTROP
FAYETTE
CALDWELL
GONZALES
LAVACA
DEWITT
KARNES
* UNTIL 1245 PM CDT
* AT 839 AM CDT...SHOWERS AND THUNDERSTORMS CONTINUED TO INCREASE
OVER LEE...BASTROP...FAYETTE...CALDWELL...GONZALES...LAVACA...
DEWITT...AND KARNES COUNTIES.
* OTHER LOCATIONS IN THE WARNING INCLUDE PARTS OF
LEE...BASTROP...FAYETTE...CALDWELL...GONZALES...LAVACA...
DEWITT...AND KARNES COUNTIES.
SHOWERS AND THUNDERSTORMS MOVING NORTHEAST AT 20 MPH WILL PRODUCE
MODERATE TO HEAVY RAINS ACROSS PARTS OF LEE...BASTROP...
FAYETTE...CALDWELL...GONZALES...LAVACA...DEWITT...AND KARNES
COUNTIES IN THE NEXT FEW HOURS.
MODERATE TO LOCALLY HEAVY RAIN MAY CAUSE FLOODING AT LOW WATER
CROSSINGS...IN WAKE OF RECENT HEAVY RAINS.
EXCESSIVE RUNOFF FROM THIS STORM WILL CAUSE FLASH FLOODING OF SMALL
CREEKS AND STREAMS...HIGHWAYS AND UNDERPASSES. ADDITIONALLY...COUNTRY
ROADS AND FARMLANDS ALONG THE BANKS OF CREEKS AND STREAMS AND OTHER
LOW LYING AREAS ARE SUBJECT TO FLASH FLOODING.
A FLASH FLOOD WARNING MEANS THAT FLOODING IS OCCURRING OR IS
IMMINENT. MOST FLASH FLOOD DEATHS OCCUR IN AUTOMOBILES. DO NOT
ATTEMPT TO CROSS BRIDGES...DIPS...OR OTHER LOW SPOTS IF WATER COVERS
THE ROADWAY. NEVER TRY TO CROSS A FLOWING STREAM...EVEN A SMALL
ONE...ON FOOT. TO ESCAPE RISING WATER MOVE UP TO HIGHER GROUND.
LAT...LON 2891 9757 2940 9668 2968 9694 3004 9668
3018 9684 3034 9676 3053 9698 2985 9780
2970 9752 2934 9773 2917 9755 2913 9774
$$1 follow-up statement
000 WGUS74 KEWX 301534 FFSSAT TXC021-055-123-149-177-285-287-301745- FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX 1034 AM CDT WED JUN 30 2004 ...FLASH FLOOD WARNING FOR LEE...BASTROP...FAYETTE... CALDWELL...GONZALES...LAVACA...DEWITT AND KARNES COUNTIES UNTIL 1245 PM CDT... AREAS OF RAIN WITH SHOWERS AND THUNDERSTORMS CONTINUE THIS MORNING ACROSS SOUTH CENTRAL TEXAS. MODERATE TO BRIEF HEAVY RAINS ARE POSSIBLE. WITH HIGH SOIL MOISTURE AND RECENT HEAVY RAINS...IT WILL NOT TAKE AS MUCH RAIN TO CAUSE FLOODING THIS MORNING. A FLASH FLOOD WARNING IS IN EFFECT FOR FRIO COUNTY UNTIL 11 AM CDT. A FLASH FLOOD WARNING IS IN EFFECT FOR BEXAR... COMAL...GUADALUPE...AND WILSON COUNTIES UNTIL 1130 AM CDT. A FLASH FLOOD WARNING IS IN EFFECT FOR COMAL AND HAYS COUNTIES UNTIL 1145 AM CDT. IF YOU LIVE IN OR NEAR A FLOOD PRONE AREA...BE PREPARED TO MOVE TO SAFETY OR HIGHER GROUND QUICKLY IF A WARNING IS ISSUED OR FLOODING IS OBSERVED. MOTORISTS TRAVELING ACROSS SOUTH CENTRAL TEXAS SHOULD EXERCISE EXTREME CAUTION IN AREAS OF HEAVY RAINFALL. BE ESPECIALLY CAUTIOUS IN LOW LYING AREAS...NEAR LOW WATER CROSSINGS AND NEAR CREEK OR RIVERS. DO NOT DRIVE INTO WATER THAT COVERS THE ROADWAY. REMEMBER... TURN AROUND DONT DROWN. IN ADDITION TO THE THREAT FOR FLASH FLOODING...RIVER FLOODING IS ALSO A CONCERN. HEAVY RAINFALL WILL RUN OFF QUICKLY AND CAUSE RAPID RISES ON AREA CREEKS...STREAMS AND RIVERS. IF YOU LIVE NEAR A CREEK...STREAM OR RIVER...BE PREPARED TO MOVE QUICKLY TO HIGHER GROUND IF A WARNING IS ISSUED OR FLOODING IS OBSERVED. $$
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Austin/San Antonio, TX wrote its last area forecast discussion before this flash flood warning went out at Jun 30, 3:42 AM CDT, 4 hours 57 minutes earlier.
Area forecast discussion, Jun 30, 3:42 AM CDT, 4 hours 57 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX 342 AM CDT WED JUN 30 2004 .DISCUSSION... THE BAD NEWS IS THAT IT WILL REMAIN WET...VERY WET...FOR THE NEXT 12-24 HOURS. HIGH POPS (80-100) CENTRAL AND EAST TODAY...DECREASING TO 30 OUT WEST IN VAL VERDE COUNTY. RIVER FLOODING WILL CONTINUE OUT WEST TODAY...WITH ONGOING RAIN POSSIBLY LEADING TO MAJOR FLOODING ON THE SABINAL AND FRIO RIVERS. FLASH FLOODING WILL CONTINUE TO BE A THREAT AS WELL...UNFORTUNATELY CONCENTRATING OVER THE AUSTIN-SAN ANTONIO INTERSTATE 35 CORRIDOR THIS MORNING AND AFTERNOON. THE GOOD NEWS IS THAT THE SYNOPTIC PATTERN WILL UNDERGO SIGNIFICANT CHANGES OVER THE NEXT 24-48 HOURS THAT WILL LEAVE SOUTH CENTRAL TEXAS HOT AND DRY FROM FRIDAY THROUGH THE JULY 4TH WEEKEND. AN UPPER RIDGE OF HIGH PRESSURE WILL BUILD AND BECOME CENTERED OVER NORTHEAST MEXICO. THE STORM TRACK WILL THEN SHIFT NORTH AND EAST OUT OF THE AREA. WILL HOLD ONTO MINIMAL POPS (10-20) FOR SOME OF OUR NE COUNTIES THU NIGHT THROUGH FRIDAY NIGHT TO COVER POSSIBLE MCS EVOLUTION AND TRACK FROM NORTH TEXAS IN NW FLOW ALOFT. OTHERWISE...WILL GO POPLESS GIVEN HIGHER CONFIDENCE IN LATEST ECMWF SOLUTION OVER WEAKER RIDGE GFS SOLUTION. && .PRELIMINARY POINT TEMPS/POPS... AUSTIN CAMP MABRY 85 75 92 76 / 90 40 20 20 AUSTIN BERGSTROM INTL AIRPORT 84 72 93 73 / 90 40 20 20 DEL RIO INTL AIRPORT 91 75 96 75 / 30 10 10 0 SAN ANTONIO INTL AIRPORT 83 75 92 75 / 100 30 20 0 && .EWX WATCHES/WARNINGS/ADVISORIES...FLOOD WATCH IN EFFECT THRU 4 PM. && 11/03/JB
Hazardous weather outlook, Jun 30, 6:00 AM CDT, 2 hours 39 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX 600 AM CDT WED JUN 30 2004 TXZ171>173-183>194-202>209-217>225-228-011100- ATASCOSA-BANDERA-BASTROP-BEXAR-BLANCO-BURNET-CALDWELL-COMAL-DEWITT- DIMMIT-EDWARDS-FAYETTE-FRIO-GILLESPIE-GONZALES-GUADALUPE-HAYS-KARNES- KENDALL-KERR-KINNEY-LAVACA-LEE-LLANO-MAVERICK-MEDINA-REAL-TRAVIS- UVALDE-VAL VERDE-WILLIAMSON-WILSON-ZAVALA- 600 AM CDT WED JUN 30 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL TEXAS. .DAY ONE...TODAY AND TONIGHT A FLASH FLOOD WATCH IS IN EFFECT FOR ALL OF SOUTH CENTRAL TEXAS AND THE HILL COUNTY UNTIL 4 PM CDT THIS AFTERNOON. NUMEROUS SHOWERS AND THUNDERSTORMS WILL CONTINUE TO PLAGUE THE AREA TODAY ONLY AGGRAVATING FLASH FLOODING AND RIVER FLOODING. ADDITIONAL RAIN AMOUNTS COULD RUN 1 TO 3 INCHES WITH ISOLATED TOTALS UP TO 6 INCHES. RAIN CHANCES WILL START TO DECREASE TONIGHT BUT FLOODING MAY PERSIST. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY SOME RIVER FLOODING MAY CONTINUE. OTHERWISE...NO HAZARDOUS WEATHER IS ANTICIPATED. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME.
In the hours before
Local storm report, Jun 30, 8:15 AM CDT, 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
815 AM CDT WED JUN 30 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0700 AM FLASH FLOOD DEVINE 29.15N 98.90W
06/30/2004 MEDINA TX BROADCAST MEDIA
HIGHWAY 173 BRIDGE BETWEEN DEVINE AND JOURDANTON WASHED
AWAY.
0735 AM FLASH FLOOD AUSTIN 30.31N 97.75W
06/30/2004 TRAVIS TX LAW ENFORCEMENT
SEVEN LOW WATER CROSSINGS CLOSED.
&&
VL/DCThe office that day
Everything else NWS Austin/San Antonio, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 29, 8:23 PM CDT | Flash Flood Warning | EWX | Atascosa, Bastrop, Caldwell, Comal, Frio, Guadalupe and 8 more | 112 min |
| Jun 29, 11:37 PM CDT | Flash Flood Warning | EWX | Medina, Uvalde | 3 hr |
| Jun 30, 12:38 AM CDT | Flash Flood Warning | EWX | Bandera, Kerr | 4 hr |
| Jun 30, 2:24 AM CDT | Flash Flood Warning | EWX | Medina, Uvalde | 4 hr |
| Jun 30, 3:24 AM CDT | Flash Flood Warning | EWX | Medina, Uvalde | 6 hr |
| Jun 30, 3:46 AM CDT | Flash Flood Warning | EWX | Comal, Hays | 4 hr |
| Jun 30, 4:13 AM CDT | Flash Flood Warning | EWX | Guadalupe | 4 hr |
| Jun 30, 4:40 AM CDT | Flash Flood Warning | EWX | Bandera | 4 hr |
| Jun 30, 4:50 AM CDT | Flash Flood Warning | EWX | Travis, Williamson | 4 hr |
| Jun 30, 4:54 AM CDT | Flash Flood Warning | EWX | Zavala | 4 hr |
| Jun 30, 6:30 AM CDT | Flash Flood Warning | EWX | Medina, Uvalde | 4 hr |
| Jun 30, 7:00 AM CDT | Flash Flood Warning | EWX | Frio | 4 hr |
| Jun 30, 7:43 AM CDT | Flash Flood Warning | EWX | Caldwell, Comal, Hays | 4 hr |
| Jun 30, 8:25 AM CDT | Flash Flood Warning | EWX | Atascosa, Bexar | 3 hr |
| Jun 30, 9:06 AM CDT | Flash Flood Warning | EWX | Guadalupe, Wilson | 2 hr |
| Jun 30, 12:50 PM CDT | Flash Flood Warning | EWX | DeWitt, Fayette, Karnes, Lavaca | 3 hr |
| Jun 30, 1:36 PM CDT | Flash Flood Warning | EWX | Gonzales | 2 hr |
| Jun 30, 3:04 PM CDT | Flash Flood Warning | EWX | Bexar, Caldwell, Comal, Guadalupe, Hays, Wilson | 3 hr |
| Jun 30, 3:14 PM CDT | Flash Flood Warning | EWX | Bastrop, Caldwell, DeWitt, Fayette, Gonzales, Guadalupe and 6 more | 3 hr |
| Jun 30, 3:36 PM CDT | Flash Flood Warning | EWX | Atascosa | 2 hr |
Nearby
Flash Flood Warnings in Texas, 2004Every flash flood warning in 2004
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.